Page 3 of 3 FirstFirst 123
Results 21 to 24 of 24

Thread: Ibuprofen

  1. #21
    Quote Originally Posted by TessaP
    Thanks again for your responce.
    If it was the "hamburger meat" version she would have tested positive to e coli - no?
    We are waiting for results from New York on TTP as well as factor I from Italy.
    We recently did blood work and all came out normal (creatinine is 47) and hemogloben was within normal range as well.
    We have not sent her back to kindergarden since her release from the hosp in Jan (afraid to expose her to viruses)
    I am wondering how to handle grade one in Sept.
    Dr. thinks its not necessary to hold her back from school, bday parties etc....
    TessaP,

    Do you know what kind of E coli test was used? Did they do it from the stool sample? Did they use antibiotics in the hospital?

    With the hemoglobin at normal levels, it is unlikely that she had TTP.

    I would not hold her back from school. That will do her more harm, in my opinion.

    Wise.

    http://infectious-diseases.jwatch.or...ull/2000/701/1
    Antibiotics for E. Coli O157:H7 Increase HUS Risk

    Several studies have suggested that antibiotic therapy may worsen the clinical outcome of infection caused by Escherichia coli O157:H7. This new prospective cohort study indicates that antibiotic treatment is a major risk factor for developing the hemolytic-uremic syndrome (HUS)in children.

    Investigators followed 71 children younger than 10 who had a stool culture test positive for E. coli O157:H7 at one of 47 laboratories in the northwestern U.S. Medications were administered at the discretion of each child's treating physician. Nine children received antibiotics; their clinical characteristics were similar to those of the other 62 children. HUS developed in 10 children, 5 of whom had received antibiotics. In multivariate analysis, factors significantly associated with HUS were high initial peripheral blood white cell count (RR, 1.5; 95% CI 1.1 to 2.1), positive stool culture obtained soon after the onset of illness (RR, 0.3; 95% CI 0.1 to 0.7), and antibiotic treatment (RR, 17.3; 95% CI 2.2 to 137). The risk for HUS was greater when antibiotics were given during the first 3 days of illness (RR, 32.3; 95% CI 1.4 to 737).

    Comment: In vitro studies have found that antibiotic exposure increases the release of cytotoxins from E. coli, providing a rational explanation for this report's seemingly paradoxical finding. These results indicate that the clinical approachto patients with dysenteric syndromes should be reassessed. Empiric antibiotic therapy should be curtailed, evenin adult patients.

    — R Ellison

    Published in Journal Watch Infectious Diseases July 1, 2000
    Citation(s):

    Wong CS et al. The risk of the hemolytic-uremic syndrome after antibiotic treatment of Escherichia coli O157:H7 infections. N Engl J Med 2000 Jun 29 342 1930 -1936.

  2. #22

    Hus

    Yes they did test her stoole for e coli and she was not on antibiotics before or during the hospital stay.
    She did have a rash few days before HUS came up though.
    Other than waiting for further test results from NY and Italy, do you feel we should be doing more?

  3. #23
    Quote Originally Posted by TessaP
    Yes they did test her stoole for e coli and she was not on antibiotics before or during the hospital stay.
    She did have a rash few days before HUS came up though.
    Other than waiting for further test results from NY and Italy, do you feel we should be doing more?
    I would put her back into school in September and not allow this to affect her education. Wise.

  4. #24

    Hus

    Have you ever heard of G6PD?
    Severe cases can lead to HUS.
    She was on both Gravol and Motrin during her stomach flu - maybe this triggered the HUS because she was born with dificiency.
    I think I will have her urine tested for this.
    What do you think?

Similar Threads

  1. ibuprofen
    By rollin64 in forum Care
    Replies: 9
    Last Post: 09-14-2006, 11:06 PM
  2. Daily ibuprofen - any risks?
    By Brian S in forum Care
    Replies: 2
    Last Post: 09-05-2004, 05:12 PM
  3. Ibuprofen and Kumadin
    By jk jr in forum Care
    Replies: 2
    Last Post: 05-05-2004, 10:19 PM
  4. Study Warns of Mixing Ibuprofen with Aspirin
    By antiquity in forum Health & Science News
    Replies: 0
    Last Post: 02-14-2003, 11:06 AM
  5. Replies: 0
    Last Post: 06-04-2002, 03:16 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •